Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 21, 2002, 4:30 PM CDT for Florence County, Forest County, Wisconsin. It was in force for 75 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 4:30 PM CDT (21:30 UTC)
- Expired
- Jul 21, 2002, 5:45 PM CDT
- In force
- 75 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
Counties Florence County, WI, Forest County, WI
The radar
The Marquette radar (KMQT), 99 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:40 PM CDT | Thunderstorm Wind 50 E | Alvin, WI | |
| Jul 21, 4:55 PM CDT | Thunderstorm Wind 50 E | Tipler, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 410 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2410 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
974 WUUS53 KGRB 212130 SVRGRB WIC037-041-212245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 430 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLORENCE COUNTY IN WISCONSIN NORTHERN FOREST COUNTY IN WISCONSIN * UNTIL 545 PM CDT * AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. THE LINE WAS LOCATED FROM 32 MILES NORTHWEST OF FLORENCE TO 74 MILES WEST OF FLORENCE. THE LINE WAS MOVING EAST AT 45 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE... ALVIN BY 440 PM CDT. TIPLER BY 500 PM CDT. LONG LAKE BY 505 PM CDT. FLORENCE BY 515 PM CDT. IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR WINDS IN EXCESS OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. BOATERS ON AREA LAKES SHOULD GET OFF THE LAKE BEFORE THE STORMS ARRIVE. LAT...LON 4627 8881 4587 8898 4562 8897 4619 8759 SKOWRONSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:15 AM CDT, 11 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 5:15 AM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 515 AM CDT SUN JUL 21 2002 FORECAST CONCERNS INCLUDE ONGOING RAIN EVENT...AND CHANCES FOR LATER TODAY/TONIGHT. 08Z SURFACE ANAL SHOWS LOW PRESSURE OVER WEST-CENTRAL MN WITH WARM FRONT EXTENDING TO THE EAST OVER CENTRAL WI TO JUST NORTH OF GRB. COLD FRONT EXTENDS SOUTH THROUGH THE EASTERN DAKOTAS. WIND AND HEAVY RAIN EVENT ONGOING OVER NORTHERN COUNTIES WITH RADAR INDICATING TOTALS OF 1 TO 2 INCHES HAVE FALLEN IN SHORT TIME. REPORTS OF 40 TO 50 MPH WINDS WITH TREES DOWN HAVE BEEN RECEIVED FROM AREA SPOTTERS. MODELS HAVE DIVERGED SOME ON THIS RUN WITH AVN SHOWING FASTER...DEEPER SOLUTION THAN ETA. ETA IS MORE CONSISTENT WITH EARLIER RUNS...THOUGH HAS SHOWN SLIGHTLY SLOWER MOVEMENT WITH FRONTAL PASSAGE. NEITHER MODEL DOING WELL WITH QPF FIELDS. HAVE BASED FORECAST ON ETA AND CURRENT SAT TRENDS. DURING THIS PERIOD WESTERLY FLOW REGIME TO GIVE WAY AS RIDGE IN THE WEST BECOMES RE-ESTABLISHED PUTTING STATE BACK INTO COOLER NORTHWEST FLOW REGIME. COLD FRONT EXPECTED TO PUSH INTO NORTHWEST ZONES LATE IN THE DAY...THROUGH GREEN BAY DURING THE EARLY MORNING HOURS MONDAY. AFTER PASSAGE OF CURRENT MCS...EXPECT NEXT ROUND OF PCPN TO BE ASSOCIATED WITH PASSAGE OF COLD FRONT. MID LEVELS PRETTY WELL CAPPED WITH 700 TEMPS AT 10-12C. RRQ OF JET EJECTING OUT TO THE NORTHEAST TO PROVIDE GOOD LIFT LATE TODAY...TONIGHT AND WITH PWS AOA 2 INCHES...HEAVY RAIN EVENT LIKELY. HAVE PUT MENTION OF HEAVY RAIN IN ZONES. ENTIRE CWA IN SLIGHT RISK FOR SEVERE WITH VERY MOIST AIR OVER CWA AS DEW POINTS IN THE MID 70S PUSHING NORTH THROUGH CWA. SIG SHEAR AND INSTABILITY WITH CAPES NEAR 3K...WILL LIKELY LEAD TO DEVELOPMENT OF A FEW SUPERCELLS OVER AREA THIS EVENING. AFTER FRONTAL PASSAGE PUSHES THROUGH...CANADIAN HIGH PRESSURE TO DROP SOUTH OVER STATE FOR COOLER AND LESS HUMID CONDITIONS THROUGH MID WEEK. WITH CLOUDS FROM MORNING CONVECTION...HAVE STAYED WITH COOLER ETA TEMPS PER PREVIOUS PACKAGE. EXPECT HEAT INDICES AOA 100 IN SOUTHERN ZONES. NO CHANGES MADE TO EXTENDED. COORD WITH LSE...MQT...THANKS .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 21, 6:00 AM CDT, 10 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT SUN JUL 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER NORTHEAST AND PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST AND NORTH-CENTRAL LATE THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE AFTER 2:00 PM. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT. HOT AND HUMID CONDITIONS OVER THE STATE TODAY WILL COMBINE TO PRODUCE HEAT INDICES AT OR AROUND 100 TODAY IN AREAS...MAINLY SOUTH OF A LINE FROM MARINETTE TO WAUSAU. A COLD FRONT MOVING THROUGH THE STATE LATER TODAY WILL PRODUCE THUNDERSTORMS AS IT INTERACTS WITH THIS WARM AND HUMID AIR. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT. THIS OUTLOOK WILL BE UPDATED AT NOON TE WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Jul 21, 10:35 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1035 AM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 AM 10 N TRIPOLI WI WIND DAMAGE
07/21/02 ONEIDA TREES DOWN ON TWO TENTS
NEAR WILLOW FLOWAGE. NO
INJURIES. REPORT FROM
PUBLIC.
JKLSpecial weather statement, Jul 21, 12:00 PM CDT, 4 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN JUL 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST AND NORTH-CENTRAL WISCONSIN LATE THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND TORRENTIAL RAIN ARE THE MAIN THREAT. A COLD FRONT WILL MOVE ACROSS THE STATE LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AS IT INTERACTS WITH THE HOT AND HUMID AIRMASS IN PLACE ACROSS THE AREA. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT. IN ADDITION TO THE THE THUNDERSTORM THREAT...THE HOT AND HUMID CONDITIONS OVER THE REGION WILL COMBINE TO PRODUCE HEAT INDICES OF 100 TO 105...ESPECIALLY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. IF YOU HAVE PLANS OUTDOORS TODAY...TAKE FREQUENT BREAKS FROM THE HEAT. JKL WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 21, 12:00 PM CDT, 4 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN JUL 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL... NORTH-CENTRAL AND NORTHEAST WISCONSIN LATE THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND TORRENTIAL RAIN ARE THE MAIN THREAT. A COLD FRONT WILL MOVE ACROSS THE STATE LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AS IT INTERACTS WITH THE HOT AND HUMID AIRMASS IN PLACE ACROSS THE AREA. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT. IN ADDITION TO THE THE THUNDERSTORM THREAT...THE HOT AND HUMID CONDITIONS OVER THE REGION WILL COMBINE TO PRODUCE HEAT INDICES OF 100 TO 105...ESPECIALLY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. IF YOU HAVE PLANS OUTDOORS TODAY...TAKE FREQUENT BREAKS FROM THE HEAT. JKL WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 21, 3:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM MANITOWISH WATERS WI .75 INCH HAIL
07/21/02 VILAS REPORTED BY SHERIFF.
JKLLocal storm report, Jul 21, 4:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
409 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 5 N BOULDER JUNCTION WI .75 INCH HAIL
07/21/02 VILAS REPORT FROM SPOTTER.
JKL/MGLocal storm report, Jul 21, 4:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM EAGLE RIVER WI WIND DAMAGE
07/21/02 VILAS TREES AND POWERLINES DOWN.
PHELPS AND CONOVER ALSO
AFFECTED.
SANDERSThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:34 AM CDT | Severe Thunderstorm Warning | GRB | Vilas | 41 min |
| Jul 21, 4:46 AM CDT | Severe Thunderstorm Warning | GRB | Oneida | 59 min |
| Jul 21, 3:27 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 78 min |
| Jul 21, 4:45 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 75 min |
| Jul 21, 5:46 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 74 min |
| Jul 21, 5:59 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 61 min |
| Jul 21, 6:04 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade | 56 min |
| Jul 21, 6:07 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 53 min |
| Jul 21, 6:40 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 65 min |
| Jul 21, 6:47 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Oconto, Shawano | 73 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.